Skip to content
My WebMD Sign In, Sign Up

Birth Control Health Center

Font Size

Menstrual Changes Caused by Birth Control Methods

When you start using birth control pills, your periods will be regulated by the hormones in the pills. This can cause your periods to change. Birth control pills can cause bleeding between periods, and your periods are likely to be lighter or you may not have periods at all. It is very important to take your pills at the same time every day.

The changes caused by the use of progesterone (such as Depo-Provera, Implanon, or mini-pills) are different for every woman. You may have normal periods, bleeding between periods, irregular bleeding, or no periods at all.

Intrauterine devices (IUDs), especially those with hormones, may also cause changes in your periods different than you expected.

When you start using a new birth control method, ask your doctor what you can expect your periods to be like.

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Last RevisedJune 20, 2011

WebMD Medical Reference from Healthwise

Last Updated: June 20, 2011
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.

Today on WebMD

Birth Control Options
Slideshow
mother and daughter talking
Evaluator
 
Period Questions
Slideshow
Condom Quiz
Quiz
 
Forgot To Take Your Birth Control Pills
Article
pelivic pain slideshow
Slideshow
 
Birth Control Pills Weight Gain
Article
Ortho Evra Birth Control Patch
Article
 
Comparing Birth Control Pill
Article
New Birth Control Pill
Video
 
HPV Vaccine Future
Article
Young couple holding hands
Quiz